A Common Question
A common question people have when put on a substantial amount of steroids for the first time is, “how do you deal with the mental side effects, especially for an indefinite period of time?”
I was a teenager when I had my first taste of steroids. Everyone around me was so focussed on the physical aspects of my disease, that the emotional wreckage brought about was brushed aside as unimportant. As a result, I presumed that it was part of what puberty felt like. If you asked me now what I was like as a teenager, my recalled identity is vague. Despite attempts to analyse it, I still have no idea which behaviours were my own, and which were due to the influence of steroids.
One thing is for certain however – it wasn’t puberty that made me gaze out the window with thoughts of suicide every single night, while convincing my body that it was a bad idea, and to lie still in bed.
Strength is Meaningless
Being on a high dose of steroids is an experience unlike any other. You learn that no matter how strong you think you are, the attribute ‘strength’ is just a transient state, just another word in a dictionary of a hundred thousand words.
You learn just how quickly mental strength can be dismantled and tossed to the dogs for a chew toy, how it’s just a joke to the cells in charge of dispensing the right amount of chemicals within your brain.
You stare at those perfectly round white pills sitting in the palm of your hand, in disbelief that something so clean and tiny has the ability to cause so much anguish.
A Miracle and a Curse
Prednisolone is a miracle drug due to its superb suppressive property, which often works when nothing else will; a giant stun gun that knocks your entire immune system out. What you exchange for it are your defensive capabilities and sanity.
The chemistry in your brain and body turn into a potent brew of toxic, nourishing your greatest fear and feeding it back into your system. Every thought in your head repeats itself ten times per second, day and night without respite.
The Worst Side Effect of Them All
The physical side effects of steroids can be devastating. You may start to look and feel like a monster with huge lumps of water retained in various body parts. Your bones can become brittle and break, or your eyes can develop cataracts or glaucoma. Your immune system is suppressed, so you catch bugs and heal from injuries at a snail’s pace. And that’s not the last of it on this lengthy list.
Yet I feel that the psychological damage is the worst side effect of them all. It is a clinical condition that needs to be taken seriously, and dealt with care. It should never be allowed to slide, because the patient isn’t speaking up for whatever reason. Any other physical cause or symptom no longer matters, if one doesn’t have the sanity of mind to fight on.
Read More: It’s Just One of Those Nights
(This poem was written at the peak of my struggles with steroids. I have decided to republish it here, in hope that it grants yet more insight into the mind of a person who has no choice but to be put on them.)
For More Insight:
- Prednisone: Pain Relief vs. Weight Gain? (mollysfund.org): http://bit.ly/2FtzgDT
- Battling the Side of Effects of High Dose Prednisone (thebitsofbrit.com): http://bit.ly/2tFJ9b3
“Don’t believe everything you think.” – Jenny Bogart